Alert archive / California / High Wind Watches in 2012

High Wind Watch 6, NWS Medford, OR

February 23, 2012Modoc County, California; Lake County, Oregon

NWS Medford, OR issued this high wind watch at Feb 23, 2012, 2:17 PM PST for Modoc County, California; Lake County, Oregon. It took effect at Feb 24, 2012, 7:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 23, 2012, 2:17 PM PST (22:17 UTC)
In effect from
Feb 24, 2012, 7:00 PM PST
Expired
Feb 24, 2012, 3:35 AM PST
In force
Issued by
NWS Medford, OR

Counties Modoc County, CA, Lake County, OR

The radar

The Medford radar (KMAX), 179 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WWUS76 KMFR 232217
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
217 PM PST THU FEB 23 2012

...HIGH WINDS EXPECTED FRIDAY EVENING THROUGH SATURDAY MORNING...

CAZ085-ORZ031-241200-
/O.NEW.KMFR.HW.A.0006.120225T0300Z-120225T1800Z/
MODOC COUNTY-CENTRAL AND EASTERN LAKE COUNTY-
217 PM PST THU FEB 23 2012

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
   MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING. 

* WINDS...SOUTHWEST TO WEST 30 TO 40 MPH GUSTING TO 60 MPH.

* TIMING...WINDS WILL INCREASE FRIDAY EVENING...THEN DIMINISH BY
  SATURDAY AFTERNOON.

* LOCATIONS INCLUDE: THE STRONGEST WINDS WILL BE NEAR SUMMER LAKE.

* IMPACTS...OREGON HIGHWAY 31 WILL BE AFFECTED. HIGH PROFILE
  VEHICLES WILL BE SUBJECT TO STRONG CROSSWINDS IN SOME LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

STOCKTON
1 follow-up statement
759 
WWUS76 KMFR 241135
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
335 AM PST FRI FEB 24 2012

...HIGH WINDS EXPECTED FRIDAY EVENING THROUGH SATURDAY MORNING...

CAZ085-241245-
/O.CAN.KMFR.HW.A.0006.120225T0300Z-120225T1800Z/
MODOC COUNTY-
335 AM PST FRI FEB 24 2012

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH
WIND WATCH. 

WEST WINDS OF 30 WITH GUSTS TO 40 MPH CAN BE EXPECTED THIS EVENING
THROUGH EARLY SATURDAY MORNING.

$$

ORZ031-241945-
/O.UPG.KMFR.HW.A.0006.120225T0300Z-120225T1800Z/
/O.NEW.KMFR.HW.W.0009.120225T0300Z-120225T1500Z/
CENTRAL AND EASTERN LAKE COUNTY-
335 AM PST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST TO WEST 30 TO 40 MPH GUSTING TO 60 MPH.

* TIMING...WINDS WILL INCREASE FRIDAY EVENING...THEN DIMINISH SATURDAY
  MORNING.

* LOCATIONS INCLUDE: PAISLEY...SUMMER LAKE...FORT ROCK.

* IMPACTS...OREGON HIGHWAY 31 WILL BE AFFECTED. HIGH PROFILE 
  VEHICLES WILL BE SUBJECT TO STRONG CROSSWINDS IN SOME 
  LOCATIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31 BETWEEN PAISLEY
AND SILVER LAKE.

&&

$$

ORZ030-241945-
/O.NEW.KMFR.HW.W.0009.120225T0300Z-120225T1500Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
335 AM PST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST
SATURDAY. 

* WINDS...SOUTHWEST TO WEST 30 TO 40 MPH GUSTING TO 60 MPH. 

* TIMING...WINDS WILL INCREASE FRIDAY EVENING...THEN DIMINISH SATURDAY
  MORNING.

* IMPACTS...MOSTLY RURAL AREAS IN EASTERN KLAMATH COUNTY WILL BE
  AFFECTED. HIGH PROFILE VEHICLES WILL BE SUBJECT TO STRONG
  CROSSWINDS IN SOME LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH-PROFILE VEHICLES.

&&

$$
SVEN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Feb 23, 1:11 PM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 23, 1:11 PM PST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
111 PM PST THU FEB 23 2012

.DISCUSSION...23/12Z NAM/GFS IN.

OVER THE PAST SEVERAL DAYS...THE PACIFIC NORTHWEST HAS BEEN UNDER
MOSTLY NORTHWEST FLOW ALOFT MOVING AROUND A BROAD AND STRONG
PACIFIC RIDGE. THE AXIS OF THIS RIDGE WAS AROUND 130-140W. THE
MAIN DRIVER OF VARIABILITY IN THE LOCAL WEATHER WAS SHORT WAVES
MOVING OVER THE RIDGE. A STALLED FRONTAL BOUNDARY IN THE AREA
WOULD PUSH SOUTH WITH THE APPROACH OF THE SHORT WAVE AND BACK
NORTH IN THE WAKE OF IT.

TODAY THE FRONTAL ACTION WILL REMAIN TO THE NORTH OF THE AREA AND
IT WILL BE A RELATIVELY QUIET WEATHER DAY OVER THE AREA.

THE RIDGE IS NOW STARTING TO MOVE EAST AS THE PATTERN TRANSITIONS
TO A MORE PROGRESSIVE ONE. THE RIDGE AXIS WILL BREAK TO THE EAST
OF THE MEDFORD CWA FRIDAY AND A SIGNIFICANT LONG WAVE TROUGH WILL
MOVE ONSHORE FRIDAY EVENING. IT WILL PUSH A COLD FRONT ONSHORE
AHEAD OF IT LATE FRIDAY AFTERNOON INTO FRIDAY EVENING.
POST-FRONTAL SHOWERS WILL PERSIST THROUGH SATURDAY AND DIMINISH
SATURDAY NIGHT. SNOW LEVELS AHEAD OF THE FRONT WILL BE AROUND
6000-7000 FEET...DROPPING TO 1500-2000 FEET BEHIND THE FRONT. THE
HIGHEST AMOUNTS WILL BE IN THE KALMIOPSIS WILDERNESS AND THE
CASCADES...WHERE THE OROGRAPHIC LIFTING WILL BE OPTIMIZED.

AT THIS TIME...WILL HOLD OFF ON ANY SNOW HEADLINES DUE TO MARGINAL
AMOUNTS AND QUESTIONS ABOUT THE EXACT TIMING OF THE EVENT.
ANYTHING THAT DOES GET ISSUED WILL MOST LIKELY BE ADVISORIES...NOT
WARNINGS. CONFIDENCE IN STRONG WINDS OVER THE EAST SIDE IS
HIGHER...SO WILL ISSUE A HIGH WIND WATCH FOR FRIDAY NIGHT INTO
SATURDAY FOR ORZ031 AND CAZ085.

ONCE THAT TROUGH MOVES THROUGH...ANOTHER LONG WAVE RIDGE WILL SET
UP OFFSHORE AND ONCE AGAIN THE MAIN WEATHER DRIVER WILL BECOME
SHORT WAVES EMBEDDED IN NORTHERLY FLOW. THIS RIDGE WILL NOT BE
AS LONG-LIVED THOUGH...AND A MUCH WEAKENED VERSION OF IT WILL
BREAK TO THE EAST OF THE AREA TUESDAY. BEFORE THAT HAPPENS
THOUGH...THE 23/12Z GFS AND THE 23/00Z EC RUNS SHOW A STRONG
SHORT WAVE SLIDING DOWN FROM THE NORTH SUNDAY NIGHT. THE
TRAJECTORY OF THIS FEATURE IS CRITICAL IN THAT A SMALL DIFFERENCE
IN THAT TRAJECTORY WILL DETERMINE IF IT WILL SUPPORT SHOWER
ACTIVITY OR IF IT WILL BE A DRY "INSIDE SLIDER"...THE MAIN EFFECT
OF WHICH WILL BE TO ENHANCE LOW LEVEL OFFSHORE FLOW. THE GFS SAYS
SHOWERS WHILE THE EC SAYS DRY AND INSIDE.  IT IS A BIT FAR OUT TO
MAKE THAT DETERMINATION AT THIS TIME...SO WILL GO WITH SOME CHANCE
POPS FOR NOW.

THE NEXT UPSTREAM TROUGH WILL MOVE IN TUESDAY NIGHT INTO
WEDNESDAY. IT WON'T BE AS STRONG AS THE FRIDAY SYSTEM...THOUGH THE
LATEST GFS RUN DOES SHOW IT TRENDING STRONGER. THE ASSOCIATED
FRONT WILL MOVE ONSHORE TUESDAY EVENING AND THE POST-FRONTAL
SHOWERS WILL PERSIST THROUGH AT LEAST WEDNESDAY.

THE OFFSHORE RIDGE WILL SET UP ONCE AGAIN IN THE WAKE OF THE
TROUGH AND IT WILL BE BACK TO SHORT WAVES EMBEDDED IN
NORTHWESTERLY FLOW ALOFT WEDNESDAY THROUGH THURSDAY.

.AVIATION...MOSTLY VFR CONDITIONS WILL PREVAIL THROUGH THIS
EVENING. AREAS OF IFR CIGS/VSBYS WILL DEVELOP IN THE WEST SIDE
VALLEYS LATE TONIGHT THROUGH MID-MORNING FRIDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING
        FOR PZZ356.
     HAZARDOUS SEAS WATCH FROM FRIDAY EVENING THROUGH SATURDAY
        EVENING FOR PZZ350-356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST FRIDAY
        FOR PZZ350-356-370-376.
     GALE WATCH FROM FRIDAY EVENING THROUGH SATURDAY MORNING FOR
        PZZ370.
     HAZARDOUS SEAS WATCH FROM FRIDAY EVENING THROUGH SATURDAY
        EVENING FOR PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
        PZZ376.

15/10/17
Hazardous weather outlook, Feb 22, 4:00 PM PST, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
400 PM PST WED FEB 22 2012

ORZ031-230300-
CENTRAL AND EASTERN LAKE COUNTY-
400 PM PST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 7 PM PST TODAY FOR THOSE
LOCATIONS WHERE THE WIND WILL GUST TO 60 MPH. THIS INCLUDES SUMMER
LAKE AND HART MOUNTAIN. A WIND ADVISORY IS IN EFFECT UNTIL 7 PM
PST TONIGHT FOR THE REST OF THE AREA WHERE THE WIND WILL GUST TO
45 MPH. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF STORM SYSTEMS THIS WEEKEND WILL BRING MUCH COLDER
WEATHER WITH THE POSSIBILITY OF SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ029-030-230300-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
400 PM PST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM PST TONIGHT FOR WINDS
GUSTING TO 45 MPH. PLEASE SEE THE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF STORM SYSTEMS THIS WEEKEND WILL BRING MUCH COLDER
WEATHER WITH THE POSSIBILITY OF SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 23, 2:17 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
217 PM PST THU FEB 23 2012

ORZ023>028-241200-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...STEAMBOAT...TOKETEE FALLS...MEDFORD...ASHLAND...
CRATER LAKE...CRESCENT LAKE...DIAMOND LAKE...UNION CREEK...
HOWARD PRAIRIE...SISKIYOU SUMMIT
217 PM PST THU FEB 23 2012

...A SNOWY WEEKEND IN STORE FOR PARTS OF SOUTHERN OREGON...

A COLD FRONT WILL MOVE ACROSS SOUTHERN OREGON AND NORTHERN
CALIFORNIA FRIDAY NIGHT. THIS FRONT WILL BRING PLENTY OF RAIN AND
SNOW TO THE SOUTHERN OREGON COASTAL RANGE...THE CASCADES AND
SISKIYOU MOUNTAINS.

SNOW LEVELS WILL START OUT ABOVE 6000 FEET ON FRIDAY...BUT WILL
LOWER TO 5000 FEET FRIDAY EVENING THEN TO AROUND 1500 FEET BY
SATURDAY MORNING.

FORECAST SNOWFALL AMOUNTS FROM FRIDAY NIGHT THROUGH SATURDAY ARE
3 TO 5 INCHES IN THE KALMIOPSIS WILDERNESS...2 TO 4 INCHES AROUND
HOWARD PRAIRIE AND LAKE OF THE WOODS...AND 6 TO 8 INCHES AT CRATER
LAKE. AMOUNTS WILL BE LIGHTER IN THE SISKIYOUS WITH 2 TO 3 INCHES
EXPECTED AT SISKIYOU SUMMIT ON INTERSTATE 5. AROUND AN INCH OF
SNOW IS EXPECTED OVER THE SEXTON SUMMIT PASS ON INTERSTATE 5.

STRONG SOUTHWEST TO WEST WINDS ARE ALSO EXPECTED OVER HIGHER
TERRAIN.  GUSTS TO 60 MPH MAY OCCUR IN EXPOSED LOCATIONS.

SNOW LEVELS WILL ALSO BE DOWN TO AROUND 2000 FEET IN NORTHERN
CALIFORNIA...BUT SNOWFALL AMOUNTS WILL BE MUCH LESS.

OUTDOOR ENTHUSIASTS AND TRAVELERS SHOULD BE PREPARED FOR WINTRY
WEATHER FROM FRIDAY NIGHT THROUGH THE WEEKEND. STAY TUNED TO
YOUR NATIONAL WEATHER SERVICE OR LOCAL MEDIA FOR FURTHER UPDATES
ON THIS SHIFT TOWARD A MORE ACTIVE WEATHER PATTERN.

ORZ029-030-241200-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ALTAMONT...KLAMATH FALLS...BEATTY...
BLY...CHEMULT...CRESCENT...GILCHRIST...SPRAGUE RIVER
217 PM PST THU FEB 23 2012

...STRONG WINDS EXPECTED FRIDAY NIGHT THROUGH SATURDAY MORNING...

GUSTY SOUTHWEST TO WEST WINDS 15 TO 25 MPH GUSTING TO 40 MPH WILL
DEVELOP FRIDAY NIGHT AND CONTINUE THROUGH SATURDAY MORNING. SOME
RAIN AND SNOW WILL ACCOMPANY THE WINDS.

OUTDOOR ENTHUSIASTS AND TRAVELERS SHOULD BE PREPARED FOR WINTRY
WEATHER FROM FRIDAY NIGHT THROUGH THE WEEKEND. STAY TUNED TO
YOUR NATIONAL WEATHER SERVICE OR LOCAL MEDIA FOR FURTHER UPDATES
ON THIS SHIFT TOWARD A MORE ACTIVE WEATHER PATTERN.

STOCKTON

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:57 AM PSTGale WatchMFR23 hr

Nearby

High Wind Watches in California, 2012High Wind Watches in Oregon, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.